Are you thinking about discontinuing your child’s medication? Did you know that if you do end up terminating it, you may decrease the quality of life of that person?
Medications may be the best choice for some
Medications should be thoroughly studied and not given as an imperative first-choice to all ADHD patients, because everyone is different, and no cases are the same.
If your child has Attention Deficit Hyperactivity Disorder (ADHD), their doctor may have already prescribed Adderall (which is amphetamine-dextroamphetamine) to see whether or not it helps your child with their ADHD symptoms.
So, what happens when they take this drug? They can focus and concentrate more because their brains are increasing the levels of dopamine, which is an organic and innate chemical we are all able to produce.
Dopamine acts as a hormone and as a neurotransmitter, so it helps us to feel happy, motivated, but it also helps us in our learning journey, and it makes us more aware of our surroundings.
Alternative assistance can also be beneficial.
All of us have probably grown up in a world where pharmacologic interventions have become the norm. There’s no doubt that they can benefit many patients, including those with severe ADHD and many other related disorders.
However, nowadays, there is more scientific research that debates whether or not this should be the only option in terms of finding adequate treatment for those who are on the Spectrum.
For example, there are many natural ways in which a person can naturally increase dopamine levels. From eating more protein to consuming less saturated fat to exercising more often and taking probiotics, these are only a few examples of how an individual can increase the neurotransmitter and hormones without relying too much on medication.
Of course, you should always discuss this with your pediatrician and other doctors, but you also do the necessary research if you are already thinking about discontinuing some medications.
What happens if you discontinue the medications that were prescribed?
Take Adderall for this example. What happens is that the levels of dopamine start decreasing, so the child’s body (and brain) will have to find a way to readjust themselves to this.
It will all depend on the person’s reliance on Adderall, so, for some people, this can be a real shock to their system, and for some others, they may not even feel anything whatsoever if they decide to take a break from the drug.
Either way, you should always discuss this with your doctors.
You should always listen to your child’s needs.
As a parent, you will always want what’s best for your child, and no one will ever argue against that. Sometimes this means that you need to observe objectively what’s in front of you, especially when it’s related to something as crucial as taking or discontinuing a medication.
You are doing as best as you can, and so is your child. Always seek help if you are unsure or if you need guidance.